Alert archive / New Mexico / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 149, NWS Midland/Odessa, TX

October 21, 2000Lea County, New Mexico; Andrews County, Texas

NWS Midland/Odessa, TX issued this severe thunderstorm warning at Oct 21, 2000, 5:00 PM MDT for Lea County, New Mexico; Andrews County, Texas. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Oct 21, 2000, 5:00 PM MDT (23:00 UTC)
Expired
Oct 21, 2000, 5:45 PM MDT
In force
45 min
Issued by
NWS Midland/Odessa, TX
Area
Whole counties

Counties Lea County, NM, Andrews County, TX

The radar

The Midland/Odessa radar (KMAF), 103 km from the middle of the area, began a volume at 23:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 11.0 hours before the alert went out and 102 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 2000-10-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 247 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 2000-10-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 55 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
247 J/kg
Mixed-layer CIN
-41 J/kg
Mixed-layer LCL
739 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
55 m²/s²
0-3 km storm-relative helicity
56 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KMAF 212301
SVRMAF
NMC025-TXC003-212345-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
600 PM CDT SAT OCT 21 2000

THE MIDLAND/ODESSA NATIONAL WEATHER SERVICE OFFICE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN LEA COUNTY IN NEW MEXICO
  WESTERN ANDREWS COUNTY IN TEXAS

* UNTIL 645 PM CDT (545 PM MDT)

* AT 455 PM MDT...A LAW ENFORCEMENT OFFICER REPORTED A SEVERE
  THUNDERSTORM 4 MILES EAST OF JAL...MOVING NORTHEAST AT 30 MPH.

* SOME LOCATIONS IN THE PATH OF THIS STORM INCLUDE...             
  THE INTERSECTION OF SH 115 AND FM 181...FRANKEL CITY...ANDREWS...
  JAL AND EUNICE.

HAILSTONES AS LARGE AS NICKLES HAVE BEEN REPORTED WITH THIS SEVERE
THUNDERSTORM. IF YOU ARE IN THE PATH OF THE STORM...PUT YOUR CAR IN A
GARAGE IF TIME PERMITS.

HAIL TO THE SIZE OF NICKLES AND WIND GUSTS TO 60 MPH CAN BE EXPECTED 
IN THE WARNED AREA.

STAY TUNED TO NOAA WEATHER RADIO...OR OTHER MEDIA OUTLETS...FOR THE
LATEST SEVERE WEATHER INFORMATION.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 21, 2:00 PM MDT, 3 hours earlier.

Area forecast discussion, Oct 21, 2:00 PM MDT, 3 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
300 PM CDT SAT OCT 21 2000

UPPER LOW OVER NORTHERN MEXICO CONTINUES TO EJECT RAPIDLY TO THE
NORTH/NORTHEAST AS STRONG SHORTWAVE ENERGY DIVES DOWN THE BACK OF
LONGWAVE TROUGH.  A LITTLE CONVECTION FIRING JUST WEST OF JEFF DAVIS
/PRESIDIO COUNTIES AND HEADING NORTHEAST INTO SAME.  NOT MUCH ELSE
GOING ON ACROSS CWA AS MAIN CONVECTION CONTINUES TO NORTH...
NORTHWEST...AND EAST OF AREA.

AS IS EXPECTED...MODELS HAVING DIFFICULTY WITH RECENT CUTOFF LOW...
AND EXPECT PRETTY MUCH THE SAME WITH THE NEXT CUTOFF SINCE IT WILL
RESIDE OVER DATA SPARSE INITIALIZATION AREA.  THEREFORE...WILL
ATTEMPT THIS FORECAST FROM CURRENT TRENDS ON WATER VAPOR IMAGERY THAN
IN THE PLETHORA OF SOLUTIONS OFFERED BY VARIOUS MODELS.  THINK
THE BEST CHANCE OF PRECIPITATION TONIGHT WILL BE NORTHEAST OF CURRENT
CONVECTION IN MEXICO/VAN HORN AREA AND WILL GO WITH LOW CHANCE THERE
TONIGHT.  BELIEVE THE CHANCE OF SHRA/TSRA WILL THEN DECREASE
SIGNIFICANTLY ACROSS CWA THROUGH SUNDAY NIGHT AS CURRENT WAVE
TRANSLATES NORTH OF THE AREA...SUBSEQUENT SHORTWAVE ENERGY EJECTS
MAINLY WEST OF THIS AREA...AND DRIER MID AND UPPER LEVEL AIR WORKS
INTO THE AREA FROM THE SOUTHWEST.  EXCEPT FOR POSSIBLE WRAP AROUND
MOISTURE FROM EXITING SHORTWAVE TONIGHT AND LOWER LEVEL MOISTURE FROM
GULF...THINK WE WILL SEE A DECREASE IN CLOUD COVER SUNDAY AND SUNDAY
NIGHT.  THIS REASONING YIELDS AT OR SLIGHTLY BELOW THIS MORNING/S
MINS FOR TONIGHT AND A LITTLE HIGHER MAXES AND LOWER MINS FOR SUNDAY
AND SUNDAY NIGHT.  CANNOT RULE OUT SHRA/TSRA SUNDAY AND SUNDAY
NIGHT...SO WILL SHOTGUN SLIGHT CHANCE CWA-WIDE.  THINK BETTER
TROPICAL MOISTURE AND DECENT LOW LEVEL GULF MOISTURE WILL BE PULLED
NORTH AHEAD OF SUBSEQUENT WAVE MONDAY/MONDAY NIGHT AND WILL GO WITH
20 PERCENT CHANCE MOST AREAS FOR THAT TIME FRAME.

IN THE EXTENDED...A VARIETY OF SOLUTIONS ALSO AVAILABLE THROUGH
SATURDAY.  HAVE DECIDED TO GO WITH A DRIER AIR SCENARIO AFTER
WEDNESDAY...AFTER CUTOFF TO BE...EJECTS NORTHEASTWARD TO THE NORTH
OF THIS AREA.  TRIED TO USE COMPROMISE OF ECMWF...MRF...AND NOGAPS TO
TIME ONSET OF COOLER TEMPERATURES FROM THURSDAY AND AFTER.

PRELIMS
MAF  57/76/57/74  2112
LSA  53/73/51/73  4112
E41  58/75/59/73  2112
6R6  56/74/58/73  2112
MRF  48/72/47/69  3112
CNM  55/75/53/73  4112

.MAF...
TX...NONE.
NM...NONE.

AKL

In the hours before

Special weather statement, Oct 21, 2:00 PM MDT, 3 hours before
NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-220200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
300 PM CDT SAT OCT 21 2000

.SYNOPSIS...
AN UPPER LEVEL STORM SYSTEM OVER NORTHERN MEXICO WILL MOVE NORTHEAST
OVERNIGHT...PRODUCING A CHANCE OF SCATTERED THUNDERSTORMS INTO
SUNDAY.  A SECOND UPPER LEVEL LOW PRESSURE SYSTEM WILL DEVELOP OVER
SOUTHERN CALIFORNIA TONIGHT AND WILL MOVE TOWARD WEST TEXAS ON MONDAY
AND TUESDAY.

.THREATS...

THUNDERSTORMS...
DUE TO WEAK WINDS IN THE LOWER AND MIDDLE LEVELS OF THE ATMOSPHERE
...ANY STORMS THAT DEVELOP OVERNIGHT ARE EXPECTED REMAIN BELOW SEVERE
LIMITS.  A FEW STORMS THIS EVENING MAY BECOME STRONG ENOUGH TO
PRODUCE SMALL HAIL...GUSTY WINDS AND LOCALLY HEAVY RAINS.

SPOTTER ACTIVATION IS NOT ANTICIPATED.

Nearby

Severe Thunderstorm Warnings in New Mexico, 2000Severe Thunderstorm Warnings in Texas, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.